Michigan, 2010

Hail in Michigan, May 27, 2010

May 27, 2010 · NWS DTX · 2 events in 1 county or zone

A few strong thunderstorms were triggered near the mouth of the Detroit River during the evening. There were a few reports of hail up to nickel size from the communities along the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few strong thunderstorms were triggered near the mouth of the Detroit River during the evening. There were a few reports of hail up to nickel size from the communities along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 27, 6:02 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 27, 6:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
702 PM EDT THU MAY 27 2010

.AVIATION...

THE CHANCES FOR ANY ADDITIONAL THUNDERSTORM DEVELOPMENT IN THE
VICINITY OF DTW AND DET /ALONG RESIDUAL LAKE BREEZE CONVERGENCE
BOUNDARY/ HAS ENDED AS DRIER AND MORE STABLE AIR IS NOW ADVECTING
INTO THE REGION FROM THE NORTHWEST. THIS WILL ALLOW SKIES TO CLEAR
OUT ACROSS THE DETROIT AREA DURING THE REMAINDER OF THE EVENING.
ON FRIDAY...THE REGION WILL LIE IN BETWEEN HIGH PRESSURE OVER
WISCONSIN AND A WEAK WAVE OF LOW PRESSURE PASSING ACROSS ONTARIO.
IN LIGHT OF THE DRY AIR AND CAPPING INVERSION...EXPECT
THUNDERSTORM DEVELOPMENT WILL REMAIN WELL EAST OF THE TAF
SITES...WITH ONLY HIGH BASED CU EXPECTED.

&&

.PREV DISCUSSION...ISSUED 401 PM EDT THU MAY 27 2010

SHORT TERM...TONIGHT

UPPER WAVE OVER SOUTHERN LAKE MICHIGAN WILL CONTINUE TO DROP
SOUTH-SOUTHEAST...INTO THE WESTERN OHIO VALLEY. THE MAJORITY OF
SOUTHEAST MICHIGAN LOOKS TO BE IN GOOD SHAPE THIS AFTERNOON...AS
NORTHWEST WINDS CONTINUE TO FILTER DRIER AIR INTO THE REGION...WITH
DEW PTS DROPPING INTO THE 50S. STILL ENOUGH MOISTURE (MID 60 DEW PTS
AS OF 3 PM) AND INSTABILITY (SB CAPES 2000 J/KG)...ALONG WITH JUST
ENOUGH ADDED CONVERGENCE FROM LAKE BREEZES TO TRIGGER A FEW SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS EASTERN MONROE/WAYNE COUNTIES. ALL
ACTIVITY SHOULD BE OUT OFF HERE BY 00Z. WITH THE RELATIVITY HIGH
FREEZING LEVELS AND WEAK WIND FIELDS...NOT TERRIBLY WORRIED ABOUT
ANYTHING SEVERE...BUT CAPES OF 2000 J/KG NEED TO BE RESPECTED.

MOSTLY CLEAR SKIES WILL BE THE RULE TONIGHT WITH PRONOUNCED SURFACE
RIDGING...ALLOWING MINS TO FALL BACK INTO THE 50S...BLENDED NAM/MAV
MOS.

LONG TERM...

SATELLITE IMAGERY THIS AFTERNOON INDICATES AN UPPER LEVEL SHORT WAVE
OVER NORTHERN ONTARIO. THIS FEATURE IS RESPONSIBLE FOR MOISTURE
LINGERING OVER SE ONTARIO FRIDAY WITH SOME CONCERN REMAINING ABOUT
HOW FAR WEST INTO LOWER MICHIGAN ANY OF THIS COULD REACH. MODEL
DETAILS COMING TOGETHER TODAY IN THE 12Z RUN, COMPARED TO THE LAST
COUPLE OF FORECAST CYCLES, ARE TRENDING A BIT LESS AGGRESSIVE ON THE
WESTWARD POSITION OF PRECIPITATION DURING FRIDAY. THE MOISTURE IS NOW
FOCUSED MORE ALONG AND EAST OF THE INVERTED SURFACE PRESSURE TROUGH
OVER SE ONTARIO WHICH IS A GOOD SOLUTION WHEN CONSIDERING THE
POTENTIAL FOR DIURNAL ENHANCEMENT COMBINED WITH UPPER SUPPORT FROM
THE WAVE. THAT FOSTERS SOME CONFIDENCE IN MAINTAINING DRY CONDITIONS
IN THE FORECAST FOR OUR AREA LEAVING JUST SOME CLOUDS TO CONTEND
WITH FROM THE WESTERN FRINGES OF THE WAVE BEFORE THE LONG WAVE RIDGE
ALOFT BUILDS MORE STRONGLY BACK INTO THE GREAT LAKES BY EVENING.

THE CURRENT UPPER LEVEL FLOW CONFIGURATION CONSISTING OF A LARGE
CLOSED LOW OFF THE PACIFIC COAST, AND ANOTHER OFF THE EASTERN
CANADIAN MARITIMES, WILL SUPPORT A LONG WAVE RIDGE OVER THE MIDWEST
AND GREAT LAKES THROUGH SATURDAY AND SUNDAY. THIS SLOWLY EVOLVING
PATTERN WILL MAINTAIN SURFACE HIGH PRESSURE THAT WILL HELP GENERATE
IDEAL WEATHER FOR THE HOLIDAY WEEKEND. ABOVE NORMAL TEMPERATURES
WILL BE ENHANCED BY DRY CONDITIONS, LIGHT WINDS, AND MODERATE
HUMIDITY LEVELS. GIVEN THE HYBRID OMEGA/REX BLOCK UPPER AIR
CONFIGURATION, SLOWER MODEL SOLUTIONS ARE PREFERRED REGARDING THE
PACE OF PROGRESSION, SPECIFICALLY THE WAVE/COLD FRONT EXPECTED IN
THE GREAT LAKES BY MONDAY. THAT SAID, THE 12Z ECMWF HAS THE EDGE
WITH A FRONTAL PASSAGE AND BEST CHANCE OF RAIN MONDAY AFTERNOON AND
NIGHT BUT DIFFERENCES BETWEEN IT AND THE GFS AMOUNT TO 12 HOURS OR
LESS BY MONDAY EVENING.

AMPLIFIED PATTERN WILL ATTEMPT TO FLATTEN OUT DURING THE MIDDLE OF
NEXT WEEK IN THE WAKE OF THE UPPER LEVEL LOW THAT WILL TRACK ACROSS
SOUTHERN CANADA MONDAY. WEAK RIDGE OF HIGH PRESSURE WILL START TO
BUILD INTO THE REGION LATE ON TUESDAY BEHIND THE MONDAY FRONTAL
PASSAGE. THIS WILL LEAD TO ANOTHER ROUND OF PLEASANT WEATHER FOR
THE MIDDLE OF THE WEEK...THOUGH A BIT COOLER THEN WE HAVE BEEN OF
LATE TOPPING OFF IN THE 70S. 500 MB HEIGHTS WILL ONLY BE AROUND
570 DM VS THE 580S WE HAVE HAD RECENTLY. ACTIVE WEATHER WILL
RETURN LATER IN THE WEEK AS A LOW AMPLITUDE TROUGH MOVES OVER SE
MICHIGAN BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.

MARINE...

WINDS HAVE SHIFTED TO THE NORTHWEST...BUT REMAIN LIGHT...GENERALLY
BELOW 15 KNOTS. HIGH PRESSURE WILL RETAKE CONTROL AND BRING
FAVORABLE BOATING CONDITIONS RIGHT INTO THE WEEKEND...BUT A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL ARRIVE FOR MEMORIAL DAY...AS A
COLD FRONT SLIDES THROUGH THE CENTRAL GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...SF
LONG TERM....BT/DK
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 27, 2:30 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT THU MAY 27 2010

MIZ055-060>063-068>070-075-076-082-083-280900-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
330 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM SOUTH OF M-59 LATE THIS
AFTERNOON. IF A STORM DEVELOPS...IT IS NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE HEAVY RAIN AND WIND GUSTS TO 45 MPH. STORM
MOVEMENT WILL BE FROM NORTHWEST TO SOUTHEAST AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MEMORIAL DAY AS ANOTHER COLD FRONT
PUSHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053-054-280900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
330 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MEMORIAL DAY AS ANOTHER COLD FRONT
PUSHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
330 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OVER THE MICHIGAN WATERS
OF LAKE ERIE LATE THIS AFTERNOON IF A STORM DEVELOPS...IT IS NOT
EXPECTED TO BE SEVERE. STORM MOVEMENT WILL BE FROM NORTHWEST TO
SOUTHEAST AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MEMORIAL DAY AS ANOTHER COLD
FRONT PUSHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 64 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
May 27, 7:30 PM EST
Where
Wayne County, 0.83 mi SE of Riverview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.171, -83.170

Hail, Wayne

When
May 27, 8:10 PM EST
Where
Wayne County, 0.96 mi E of Gibraltar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.068, -83.212

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236230, 236231.